(NaturalNews) The American College of Gastroenterology recently held their 76th Annual meeting in Washington D.C. At this meeting, two different studies were presented that looked at the effectiveness of probiotic use in the treatment of antibiotic-associated diarrhea and Clostridium difficile-associated diarrhea, which is a complication of long-term antibiotic use.
Researchers from the Maimonides Medical Center in Brooklyn, New York conducted a meta-analysis that looked at 22 different studies and included 3096 patients. They found that probiotic prophylaxis significantly reduced the chances of developing antibiotic-associated diarrhea. Researchers from Beth Israel Deaconess Medical Center at Harvard Medical School also found similar results when they conducted a meta-analysis that used 28 randomized controlled trials involving 3338 patients.
Dangers of Antibiotics
Antibiotic use has long been associated with short-term health problems such as diarrhea, rashes and stomachaches. Between 5%-39% of all patients put on antibiotics experience diarrhea as a complication, and those over the age of 65 are at most risk. Broad-spectrum antibiotics are a greater risk than narrow spectrum antibiotics; however, all antibiotics impart risk, and antibiotic-associated diarrhea can occur up to several weeks after stopping antibiotics.
Probiotics are live microorganisms that live off other organisms and benefit the host. Various strains of bacteria and even one strain of yeast have been shown to be beneficial to humans. The use of antibiotics, especially broad-spectrum antibiotics, kills both good and bad bacteria alike. Loss of beneficial bacteria makes one more susceptible to diarrhea and other gastrointestinal upsets.
Recent studies have shown that taking probiotics may help offset some of the negative consequences associated with antibiotic use. You need to replace the beneficial bacteria that are lost when antibiotics are taken. Dr. Steven Shamah, MD presented the finding of his researcher's meta-analysis. Of the 22 different studies his team looked at, 63% of the patients included in the studies were adults, and all were treated with a variety of probiotics. Thirty-five percent of the studies used S. boulardii, and probiotic treatment length ranged from 5 days to 3 weeks. The meta-analysis found that preventative probiotics reduced the odds of developing antibiotic-associated diarrhea by 60%.
The researchers at the Beth Israel Deaconess Medical Center at Harvard Medical School showed that probiotics were effective at preventing diarrhea in both children and adults without regard to the type of probiotic used or the type of antibiotic used. These patients were receiving single or combination antibiotics to treat a variety of conditions. They also found that probiotics were preventative against diarrhea when antibiotics were taken in treatment for H. pylori.
A review published May 2011 in Therapeutic Advances Gastroenterology also showed that probiotics are effective against antibiotic-associated diarrhea. Lactobacillus and S. boulardii and L. rhamnosus GG were either the most effective or used in the most studies.
Diarrhea is just one complication of antibiotic use. Other short-term problems include rash and stomachache. However, antibiotic use can also result in long-term problems, the most common of which is overgrowth of Candida yeast. In fact Candida overgrowth is at the bottom of many common health problems, including headaches, athlete's foot, chronic pain, mood swings and PMS. Therefore, it is highly recommended that any individual who chooses to take antibiotics, also takes probiotics to prevent both short and long-term health problems from antibiotic use.
About the author: Amelia Bentrup is the owner and editor of http://www.my-home-remedies.com a well-researched collection of natural home remedies. Discover natural cures for a variety of ailments and find specific information and safety guidelines for various herbs, vitamins, minerals and essential oils.